MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0725
Medical Device Problem Codes Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dialysis fistula in the ulnar vein using ruby coils.During the procedure, a ruby coil pusher assembly became kinked and subsequently, resistance was met upon advancing the ruby coil into the non-penumbra microcatheter.Therefore, the ruby coil was removed and the procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ruby coil pusher assembly was kinked in multiple locations along its length, including approximately 77.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device confirmed that the pusher assembly was kinked.This damage may have occurred due to forceful handling of the ruby coil during advancement into a microcatheter.The kinks prevented the ruby coil from being re-sheathed into a demonstration introducer sheath during functional analysis, and likely contributed to the resistance experienced while advancing into the microcatheter.The ruby coil introducer sheath and the non-penumbra microcatheter mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being updated on this follow-up #2 mfr report: box 1.Title; box 3.Occupation; box 3.Other occupation (description).

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7146185
Report Number3005168196-2017-02264
Device Sequence Number16378561
Product Code HCG
UDI-Device Identifier00814548012957
UDI-Public00814548012957
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/07/2024
Device Catalogue NumberRBY2C0725
Device Lot NumberF73108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/27/2017
Supplement Date Received by Manufacturer12/27/2017
12/27/2017
Initial Report FDA Received Date12/26/2017
Supplement Report FDA Received Date01/24/2018
06/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight66